Virginia, 2002

Damaging Winds in Virginia, June 27, 2002

June 27, 2002 · NWS RNK · 3 events in 3 counties and zones

Thunderstorms during the afternoon of the 27th produced damaging windsThunderstorm winds downed a large tree in Bairs, trees and power lines 4 miles northeast of Glasgow, and large tree limbs in Amherst.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 27th produced damaging windsThunderstorm winds downed a large tree in Bairs, trees and power lines 4 miles northeast of Glasgow, and large tree limbs in Amherst.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 27, 1:54 PM EST, 36 minutes earlier.

Area forecast discussion, Jun 27, 1:54 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
254 PM EDT THU JUN 27 2002

MAIN AREA OF CONVECTION CURRENTLY ALONG THE BLUE RIDGE. A LITTLE
BETTER STORM MOTION TODAY...SO CELLS...UNLESS TRAINING ARE NOT
DUMPING AS MUCH RAIN IN ONE SPOT. HAVE HAD SOME TRAINING OVER
WATUAGA WHICH HAS LED TO AN FFW...AND A REPORT OF A MUDSLIDE ON
HIGHWAY 321 BETWEEN BLOWING ROCK AND BOONE.

THIS AREA OF CONVECTION SHOULD STAY TOGETHER AS LOW LVL FLOW IS MORE
WSW...AND LI/S ARE -8 PER MSAS. REGIONAL RADAR SHOWING MORE ACTIVITY
ACROSS THE TN AND CUMBERLAND VLYS. EXPECTING HIGH CHANCE TO LIKELY
COVERAGE THIS EVENING...UNTIL MIDNIGHT...THEN TAPERING OFF ONCE
AGAIN OVERNIGHT TO SCTD.

SHORT RANGE...

S/W TROF MOVES TOWARD THE FA TONIGHT...AND MOVES THROUGH DURING THE
DAY FRIDAY. APPEARS BEST DYNAMICS WILL BE OVER THE NORTHEAST AND
ALSO OVER THE TN VLY. 5H RIDGE BUILDS INTO THE OH VLY
SATURDAY...WITH VORT LEFTOVER ACROSS THE TN VLY. BEST LIFT ON FRIDAY
WILL BE IN THE SRN FA. ETA SHOWS DEEPEST MOISTURE IN THE WEST...WITH
A DRY PUNCH COMING INTO THE PIEDMONT BY 06Z. FRIDAY...AGAIN AREA
TENDS TO BE SPLIT...WITH BEST MOISTURE GOING INTO THE TN VLY.

OVERALL...LOOKS LIKE BEST CHANCES WILL BE THIS EVENING INTO EARLY
OVERNIGHT ACROSS THE WEST...AS STRONGER UPPER DIVERGENCE AND LOW LVL
CONVERGENCE COME TOGETHER IN MY WRN FA. BEST MOISTURE TRANSPORT AND
8H THETA ADVECTION WILL BE TO THE SOUTH OF RNK CWA FRIDAY
AFTERNOON...BUT SHOULD STILL SEE SOME SCTD ACTIVITY.

NEW 12Z AVN...AND NOW THE ETA ARE HINGING ON KEEPING THE UPPER AND
SFC SYSTEM LINGERING ACROSS THE CAROLINA-TN INTO EARLY NEXT WEEK.
PER COORDINATION WITH RLX...GSP AND MRX...WILL HAVE A CHANCE OF TSRA
SAT AFTN...AS NEXT VORT ROTATES IN FROM THE NW...AND SE-E FLOW POOLS
MOISTURE INTO THE NC MTNS. THIS WILL GREATLY AFFECT THE FORECAST
ESPECIALLY OVER MY SRN FA...AS THEY BOTH HAVE QPF. WILL LEAVE SUNDAY
DRY FOR NOW...UNTIL MODEL STAYS CONSISTENT WITH ITS SOLUTIONS.

LONGER RANGER...
WILL ADD SCTD AFTN CONVECTION TO THE MTNS TUE-WED BASED ON PROGS OF
HAVING A BERMUDA HIGH OFF THE COAST RETURNING MOISTURE IN FROM THE
SOUTHEAST.

PRELIM GRIDS ONLY
FCSTID = 5
ROA   70  86  66  84 /  50  30  10  10
LYH   68  87  64  86 /  40  30  10  10
DAN   71  88  68  87 /  30  40  10  10
BLF   65  79  60  83 /  60  50  10  10
LWB   60  79  56  81 /  60  30  10  10
BCB   64  81  62  82 /  50  40  10  10
TNB   64  79  60  78 /  60  50  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, Jun 27, 11:45 AM EST, 2 hours 45 minutes before
VAZ007-009>020-022>024-033>035-045>047-WVZ042>045-272200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT THU JUN 27 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON. WITH THE AID OF HEATING...SOME OF THESE STORMS HAVE
THE POTENTIAL TO BECOME SEVERE...ESPECIALLY ALONG AND WEST OF THE
BLUE RIDGE THROUGH EARLY THIS EVENING. IN ADDITION TO THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS...SOME STORMS WILL CONTAIN
TORRENTIAL DOWNPOURS AND VERY FREQUENT LIGHTNING. THIS MAY PRODUCE
SOME LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW HEAVY
RAIN ON WEDNESDAY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
ADDITIONAL STATEMENTS...INCLUDING WATCHES OR WARNINGS.

JH

The radar

The Roanoke radar (KFCX), 105 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockbridge

When
June 27, 2:30 PM EST
Where
Rockbridge County, 4 mi NE of Glasgow
Reported by
EMERGENCY MANAGER
Coordinates
37.670, -79.400

Thunderstorm Wind, Amherst

When
June 27, 2:55 PM EST
Where
Amherst County, Amherst
Reported by
EMERGENCY MANAGER
Coordinates
37.583, -79.050

Thunderstorm Wind, Pittsylvania

When
June 27, 4:20 PM EST
Where
Pittsylvania County, Blairs
Reported by
EMERGENCY MANAGER
Coordinates
36.683, -79.383

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301466, 5301467, 5301468.